Use of proton pump inhibitors and risk of hip/femur fracture: population-based case-control study
Pouwels, S., Lalmohamed, A., Souverein, P., Cooper, C., Veldt, B.J., Leufkens, H.G., de Boer, A., van Staa, T. and de Vries, F. (2011) Use of proton pump inhibitors and risk of hip/femur fracture: population-based case-control study. Osteoporosis International, 22, (3), 903-910. (doi:10.1007/s00198-010-1337-8). (PMID:20585937).
Full text not available from this repository.
Summary: Previous studies evaluated the association between proton pump inhibitor (PPI) use and subsequent fracture risk, but they showed ambiguous results. Therefore, the objective was to evaluate this association in a different study population. Our findings show that there is probably no causal relationship between PPI use and hip fracture risk.
Introduction: Previous studies evaluated the association between PPI use and subsequent fracture risk, but they showed ambiguous results. To further test these conflicting results, the objective of this study was to evaluate the association between the use of PPIs and the risk of hip/femur fracture in a different study population.
Methods: A case-control study was conducted using data from the Dutch PHARMO record linkage system. The study population included 6,763 cases aged 18 years and older with a first hip/femur fracture during enrolment and 26,341 age-, gender- and region-matched controls.
Results: Current users of PPIs had an increased risk of hip/femur fracture yielding an adjusted odds ratio (AOR) of 1.20 (95% CI 1.04–1.40). Fracture risk attenuated with increasing durations of use, resulting in AORs of 1.26 (95% CI 0.94–1.68) in the first 3 months, 1.31 (95% CI 0.97–1.75) between 3 and 12 months, 1.18 (95% CI 0.92–1.52) between 13 and 36 months and 1.09 (95% CI 0.81–1.47) for use longer than 36 months.
Conclusion: Our findings show that there is probably no causal relationship between PPI use and hip fracture risk. The observed association may be the result of unmeasured distortions: although current use of PPIs was associated with a 1.2-fold increased risk of hip/femur fracture, the positive association was attenuated with longer durations of continuous use. Our findings do not support that discontinuation of PPIs decreases risk of hip fracture in elderly patients.
|Keywords:||fracture risk, histamine h2-receptor antagonist, proton pump inhibitor|
|Subjects:||R Medicine > R Medicine (General)
R Medicine > RB Pathology
R Medicine > RC Internal medicine
R Medicine > RC Internal medicine > RC1200 Sports Medicine
|Divisions:||University Structure - Pre August 2011 > School of Medicine
|Date Deposited:||01 Mar 2011 10:29|
|Last Modified:||19 Jul 2012 09:28|
|Contributors:||Pouwels, S. (Author)
Lalmohamed, A. (Author)
Souverein, P. (Author)
Cooper, C. (Author)
Veldt, B.J. (Author)
Leufkens, H.G. (Author)
de Boer, A. (Author)
van Staa, T. (Author)
de Vries, F. (Author)
|RDF:||RDF+N-Triples, RDF+N3, RDF+XML, Browse.|
Actions (login required)